Thunderstorm Wind, Unicoi
- When
- July 6, 8:00 PM EST
- Where
- Unicoi County, 6 mi SSW of Banner Hill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.050, -82.450
Several trees and power lines were reported down on and near Spivey Mountain Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees and power lines were reported down on and near Spivey Mountain Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 5:51 PM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 650 PM EDT TUE JUL 6 2004 .DISCUSSION... JUST SENT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH. NO OTHER CHANGES AT THIS TIME. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 558 AM EDT TUE JUL 6 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-071000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 558 AM EDT (458 AM CDT) TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT STORMS MAY BECOME SEVERE... PRODUCING DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 2 SW JASPER 35.04N 85.65W
07/06/2004 MARION TN UTILITY COMPANY
SEVERAL TREES DOWN ON POWER LINES BETWEEN KIMBALL AND
JASPER. REPORTED BY SEQUATCHIE VALLEY ELECTRIC.
0320 PM HAIL MIDDLE VALLEY 35.19N 85.19W
07/06/2004 0.25 INCH HAMILTON TN AMATEUR RADIO
PEA SIZE HAIL IN THE MIDDLE VALLEY AREA.
0325 PM TSTM WND DMG MIDDLE VALLEY 35.19N 85.19W
07/06/2004 HAMILTON TN LAW ENFORCEMENT
A FEW TREES DOWN IN THE MIDDLE VALLEY AREA. REPORTED BY
SHERIFFS OFFICE.
&&
MEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG DECATUR 35.53N 84.79W
07/06/2004 MEIGS TN LAW ENFORCEMENT
ROOF OFF BUILDING AND NUMEROUS TREES DOWN IN TOWN. COUNTY
WIDE POWER OUTAGES. REPORTED BY DECATUR PD.
0405 PM HAIL 2 N CLEVELAND 35.21N 84.87W
07/06/2004 0.75 INCH BRADLEY TN LAW ENFORCEMENT
DIME TO PENNY SIZE HAIL.
0410 PM TSTM WND DMG 3 N CLEVELAND 35.22N 84.87W
07/06/2004 BRADLEY TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE NORTH HALF OF THE COUNTY.
REPORTED BY SHERIFFS OFFICE.
&&
MEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 3 SE BENTON 35.14N 84.62W
07/06/2004 POLK TN FIRE DEPT/RESCUE
TORNADO ON GROUND IN CHILHOWEE CAMPGROUND ON BENTON PIKE.
LOTS OF TREES DOWN. REPORTED BY BENTON-CHILHOWEE FIRE
RESCUE.
&&
MEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG ATHENS 35.45N 84.60W
07/06/2004 MCMINN TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN COUNTY WIDE. REPORTED BY
SHERIFFS OFFICE.
&&
MEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG CALHOUN 35.30N 84.75W
07/06/2004 MCMINN TN LAW ENFORCEMENT
ONE TREE DOWN IN CALHOUN.
0410 PM TSTM WND DMG 1 SE ATHENS 35.44N 84.59W
07/06/2004 MCMINN TN LAW ENFORCEMENT
ONE TREE AND POWERLINES DOWN ON COUNTY ROAD 446 JUST OFF
HIGHWAY 39 EAST OUT OF ATHENS.
0410 PM TSTM WND DMG 6 NW ATHENS 35.51N 84.68W
07/06/2004 MCMINN TN LAW ENFORCEMENT
A POWERLINE DOWNED ACROSS HIGHWAY 30 BETWEEN ATHENS AND
DECATUR.
&&
FEFThe Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410901.